Volume 42, Issue 4 (July 1997)

    Fatal Fentanyl Intoxication Following Excessive Transdermal Application

    (Received 9 September 1996; accepted 21 October 1996)

    CODEN: JFSOAD

      Format Pages Price  
    PDF 3 $25   ADD TO CART


    Abstract

    The case history and toxicological findings of a fatal fentanyl intoxication due to the application of multiple transdermal patches are presented. An 83 year-old white female with terminal cancer was found dead with three 100 mg/h fentanyl patches on her chest. The autopsy and subsequent histological studies revealed extensive areas of gastric carcinoma, a large atrial tumor, ulceration of esophagus, metastasis of peripancreatic lymph nodes and a recent surgical removal of part of the lower lobe of the left lung. Toxicological analysis by GC/MS yielded fentanyl concentrations of blood, 25 ng/mL; brain, 54 ng/g; heart 94 ng/g; kidney 69 ng/g; and liver 104 ng/g. The cause of death was determined to be fentanyl overdose and the manner of death was ruled undetermined as the investigation was unable to conclusively establish whether this was an accidental overdose, a suicide, an assisted suicide, or possibly a homicide. This case demonstrates the need for caution in self-administration of transdermal fentanyl patches, in particular, the dangers inherent in the application of multiple patches which can result in the release of potentially toxic or lethal doses.


    Author Information:

    Poklis, A
    Toxicologist and professor, Medical College of Virginia, Virginia Commonwealth University, Richmond, VA

    Harvey, CM
    Deputy medical examiner, Lubbock County Medical Examiners Office, Lubbock, TX

    Trautman, D
    Senior toxicologist, laboratory supervisor and president, Harrison Laboratories, Midland, TX

    Edinboro, LE
    Toxicologist and professor, Medical College of Virginia, Virginia Commonwealth University, Richmond, VA

    Backer, R
    Senior toxicologist, laboratory supervisor and president, Harrison Laboratories, Midland, TX

    Lowry, S
    Senior toxicologist, laboratory supervisor and president, Harrison Laboratories, Midland, TX


    Stock #: JFS14196J

    ISSN: 0022-1198

    DOI: 10.1520/JFS14196J

    ASTM International
    is a member of CrossRef.

    Author
    Title Fatal Fentanyl Intoxication Following Excessive Transdermal Application
    Symposium , 0000-00-00
    Committee E30